New Jersey, 05/26/2017 /SubmitPressRelease123/
Many people who suffer from drug addiction do not seek help because they are terrified of going through withdrawal. The symptoms can be uncomfortable, painful, and sometimes extremely dangerous, for those who use high doses, frequently, and for a long period of time. More than two million people in the U.S. use prescription opioids, and at least another half-a-million abuse heroin. Unfortunately, the fear of detoxing may be causing many avoidable overdoses across the country. That is why it makes more sense to go to medically supervised drug detox at Serenity Treatment in New Jersey.
Why Withdrawal Can Be Dangerous
People with substance abuse and addiction problems who stop using opioid drugs can start to feel the effects of withdrawal within a few hours, with the most severe of symptoms developing on the second to third day of abstinence. But not all opioids are the same, as some cause reactions faster. Every drug has a half-life, which is the amount of time that it takes for the effects of the drug to be reduced by half. Drugs with the shortest half-life will induce withdrawal symptoms between six and twelve hours after discontinuing. Longer acting drugs can take up to 30 hours to produce withdrawal symptoms after use is stopped.
Often, opioid drug abusers and addicts are dependent on short action versions. Because symptoms of withdrawal begin so quickly, they tend to use more frequently. This can be potentially dangerous when a dose of the drug is taken before the previous dose has reached its half-life.
Symptoms of Opioid Withdrawal
The symptoms of early opioid withdrawal can be compared to a moderate to severe case of the flu. People may experience low energy, body aches, cold sweats, cramps, insomnia, and hay fever like symptoms like a runny nose and watery eyes. As time without the drug goes on, the symptoms become worse. As withdrawal reaches its peak, typically around 72 hours after the last use, the following may be experienced:
Nausea and vomiting
Constipation and/or diarrhea
Anxiety and panic
Agitation and irritability
Depending on the type of opioid drug abused, individuals may feel effects that range from a severe hangover to a life-threatening illness. The danger of overdose comes into play when a user is experiencing severe withdrawal symptoms, so much that the person cannot stand to endure them, so they will use larger amounts of the drug to stop the withdrawals. This can easily lead to overdose. Additionally, if the user has other medical issues besides addiction, like heart or respiratory problems, the pain of withdrawal can be even worse, and using to alleviate that pain can result not only in overdose, but also in exacerbating the pre-existing medical conditions. That is why it can be very dangerous for people who are trying to detox from opioids to do it themselves at home.
When Users Try to Avoid Withdrawal
It’s not hard to understand why people who are addicted to opioid drugs will go such distances to avoid the symptoms of withdrawal – they are uncomfortable at the least, and downright painful at the worst. That fear of withdrawal is what leads to the mindset that the best way to avoid the ill effects of withdrawal is to simply never stop using the drug. That leads to users taking more of the drug, more frequently, to keep a constant high.
Using opioids in this manner can involve many risks. The most obvious are the health risks that are associated with opioid drugs. There are factors like the type of drug used, how long it’s been used and in what amounts, and the overall health of the user, that play a part in how severe the withdrawal symptoms are. Potentially, opioid drug abusers who stop using may suffer the following serious side effects:
Because of their fear of these symptoms worsening, some users will start increasing the amount of the drug that they take rather than using more frequently. Larger initial doses offer stronger, faster relief from withdrawal. When an opioid drug user takes a larger amount than they are used to, drowsiness, lethargy, nausea, paranoia, and respiratory depression are common.
The Dangers of Trying to Avoid Withdrawal
Overdose can become a reality when users are constantly changing the doses in which they use opioid drugs. When a person takes more frequent doses, the amount of the drug in the bloodstream gradually rises. The drug then builds up, reaching dangerous levels and the person doesn’t fully feel the effects that they are looking for. That may encourage them to use more and more. You can see how an overdose can easily happen in those cases.
Likewise, when a person increases individual doses. The body is used to receiving a certain amount of the drug and may not be able to handle such an increase. If the person has been off of the drug for any amount of time, the body has already begun to stabilize without the drug. So even when there is a short period of abstinence, the body may not be able to handle the same dose that it used to.
If an overdose happens, a person’s respiratory system slows down until it arrests. A person will lose consciousness, have pinpoint pupils, and go into seizures. During an overdose, a person will lose the ability to respond to questions or call for help, which makes using opioid drugs alone so dangerous.
Overdoses Are Avoidable
Most overdoses are completely avoidable, but people fear withdrawal symptoms so much that they change how they use the drug and their bodies are not equipped to handle those changes. While withdrawal symptoms are often a terrible thing to go through, there are ways to manage the discomfort.
When you go to a medically supervised detox facility to break your addiction to opioid drugs, the medical professionals will help you manage the symptoms, sometimes with medication and distraction, always with support and encouragement. If you are ready to detox from opioid drugs, do so at a detox treatment center like Serenity at Summit for your safety and comfort.
Media Contact HQ
Social Media Tags:Serenity at Summit Detox Center, Fear of Detox, Opioid Overdoses, Fear of Detox Causing Opioid Overdoses, Symptoms of Opioid Withdrawal
Newsroom powered by Online Press Release Distribution – SubmitMyPressRelease.com
Like Us on Facebook